California, 2022

Tornado in California, August 28, 2022

August 28, 2022 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed near Desert Center during the afternoon hours on the 28th as daytime heating combined orographic forcing aided in convective development. MLCAPE values upwards of 2,000-2,500 J/kg allowed these thunderstorms to become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed near Desert Center during the afternoon hours on the 28th as daytime heating combined orographic forcing aided in convective development. MLCAPE values upwards of 2,000-2,500 J/kg allowed these thunderstorms to become strong to severe. Adequate surface vorticity in place was enough for a landspout tornado to develop in Desert Center. Weak steering flow allowed for this landspout to remain over an open area with little movement. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 8:57 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 28, 8:57 AM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
957 AM MST Sun Aug 28 2022

.UPDATE...18Z Aviation Discussion...

&&

.SYNOPSIS...
The weather pattern will shift into a drier regime with chances for
showers and thunderstorms lowering and migrating almost exclusively
to higher terrain regions. Storm activity early next week may be
extremely limited before better moisture possibly begins to return
towards the end of the week. Temperatures will gradually warm the
next few days and widespread moderate heat risk will develop by
Tuesday with highs nearing or exceeding 110 degrees.

&&

.DISCUSSION...
The monsoon will begin taking somewhat of a breather through early
next week with high pressure building northward, warming aloft
(and at the surface), and drier air. Drier mid-level air can
already be seen on WV satellite this morning spreading in from
the west and much of southern AZ & CA are cloud-free tonight.
Objective analysis still show sufficient moisture across the
region, much of it within the boundary layer with surface dew
points in the 60s and mean mixing ratios around 10-12 g/kg. So,
storms are still expected to develop today, but likely with
considerably less coverage than Saturday, especially across the
lower deserts. NBM PoPs are now under 10% for the lower deserts
west of southern Gila County. Hi-res ensemble members do still
support isolated development in some of the favorable terrain
areas like Table Top Mesa and the Kofas. Storms in Yavapai County
may also drift into parts of the northern Maricopa County
foothills. Despite the lower coverage, storms can still be intense
this afternoon. Parameters are still supportive of strong
downbursts with high DCAPE and the moisture levels and instability
values will support brief heavy rain. Average rain rates over 1
inch/hr will be possible, but storm motion may be to quick (~15
kts) for flash flooding to be a considerable risk.

The following couple days, through early next week, strong high
pressure will build north, with an H5 anticyclone eventually
centering near the Las Vegas area, and dry air will continue to
filter into the area. Global ensembles show PWATs may even dip
below 1 inch by Tuesday across South-Central AZ. So, storms will
become limited even across the AZ high terrain while rest of the
region basks in ample sunshine. There is a clear signal in global
models that a PV anomaly passing north of the area today and
Monday will cut off over NM and gradually retrograde its way west-
southwest through the rest of the week and possibly even
reinforced by another wave Wednesday into Thursday. Strong
northeasterlies and increased shear will likely develop between
this PV wave and the high to the northwest, beginning Wednesday.
This is a favorable Rim-to-Valley storm setup and the stronger
shear conceptually would support organized strong to severe storm
development. However, coming out of a brief hot and dry few days,
coverage of storms may and likely will still be limited and it
may be difficult for storms to survive off the high terrain. A
modest moisture return will help, but a capping inversion over the
lower deserts established during the early-week heat may be
difficult to overcome. NBM PoPs are meager at less than 10% for
the lower deserts through the end of the week and 10-20% for
Southern Gila County. This is still several days out and evolution
of the pattern and parameters can pave a different outcome more
favorable for storms reaching the lower deserts.

With the drying trend and strengthening high pressure early this
week, surface temperatures will be on the rise and could push
excessive levels by Tuesday. H5 will reach up to 593-595dm and 850
mb temps to around 30C by Tuesday. This will translate to surface
max temperatures nearing or exceeding 110F across most of the
lower deserts, including Phoenix. Max temps in Southeast CA may
even reach 112-115F Tuesday and Wednesday. Widespread Moderate
HeatRisk is expected with these temperatures and areas of High
HeatRisk are now showing up across Southeast CA on Wednesday,
which may end up warranting an Excessive Heat Watch. It has been a
good stretch without an Excessive Heat Warning. The last one was
over a month ago. Phoenix has not experienced a 110+ F high since
July 22. This is not anticipated to be record-breaking heat,
however, the Imperial Valley in CA is currently forecast to come
within a couple degrees of the record high on Wednesday (Forecast:
114F; Record: 116F in 1950). Considering the time between heat of
this magnitude extra precaution should be taken along with
increased messaging. Temperatures are expected to decrease a few
degrees after midweek, but remain near or a few degrees above
normal.

&&

.AVIATION...Updated 17z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Storm activity becomes mostly relegated to higher terrain areas
today with just a 5% chance or less of direct storm impacts and a
10-20% chance of a weak outflow boundary impacting the terminals.
Otherwise, westerlies are already returning to most terminals.
Westerly flow may be locally breezy (10-15kt) from time to time
this evening and tonight. Early tomorrow morning, expect
easterlies at IWA. PHX is likely to remain westerly with perhaps
some variability. Skies remain mainly clear.

Southeast California/Southwest Arizona including KIPL and KBLH:
No weather issues should exist through Monday morning under clear
skies. Southerly winds will generally be favored with diurnal
variations between SE and SW. A few gusts 15-20kt will be possible
during the late afternoon/evening hours.

&&

.FIRE WEATHER...
Storm chances will continue to decline through the next few days
becoming almost exclusively limited to the eastern AZ high
terrain. A few isolated storms will still be possible over the
lower deserts Today before the focus shifts to the high terrain.
Gusty winds and brief heavy rain will be possible with any storms.
Substantial drying through early this week will see afternoon
MinRH values falling to 15-25% as early as Monday and persist
through most of the week, while overnight MaxRH rebounds to around
40-60% most places. Apart from thunderstorms, winds will follow
familiar diurnal patterns.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
AVIATION...Heil/Hodges
FIRE WEATHER...Benedict

In the hours before

Special weather statement, Aug 28, 1:09 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM PDT Sun Aug 28 2022

CAZ570-282145-
Chuckwalla Valley CA-
209 PM PDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Desert Center. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

This includes CA Route 177 between mile markers 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 11521 3378 11538 3394 11531 3384 11509
TIME...MOT...LOC 2109Z 206DEG 4KT 3380 11529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CK

The radar

The Yuma radar (KYUX), 155 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Riverside

When
August 28, 1:35 PM PST to 1:40 PM PST
Where
Riverside County, 1.89 mi NNE of Desert Center to 2.01 mi NNE of Desert Center
Rating
EFU
Path length
0.17 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.746, -115.391

Images and videos showed a nearly stationary landspout over an open area north of Lake Tamarisk Desert Resort in Desert Center. No damage or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyThe tornado archive for California, 2022Warnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054681.